Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 54, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Nov 19, 2019, 9:09 PM PST for San Bernardino County, California. It was in force for 6 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 19, 2019, 9:09 PM PST (05:09 UTC)
- Expired
- Nov 20, 2019, 3:00 AM PST
- In force
- 6 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 178 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 19, 9:44 PM PST | FLASH FLOOD | 7 Nw Vidal Junction, CA | CHP REPORTS NUMEROUS AMOUNTS OF DEBRIS AND WATER CROSSING ROADWAY ALONG US95 NORTH OF VIDAL JUNCTION. |
| Nov 19, 9:52 PM PST | FLASH FLOOD | 15 N Midland, CA | CORRECTS TIME OF PREVIOUS FLASH FLOOD REPORT FROM 15 N MIDLAND. ***DELAYED REPORT...ROADWAY FLOODING DUE TO RUNNING WASHES REPORTED AT MILE MARKER 110 ALONG STATE ROUTE 62 BY CALIFORNIA HIGHWAY PATROL VIA TWITTER AT 10:52 P.M. PST. |
| Nov 19, 10:52 PM PST | FLASH FLOOD | 15 N Midland, CA | ***DELAYED REPORT...ROADWAY FLOODING DUE TO RUNNING WASHES REPORTED AT MILE MARKER 110 ALONG STATE ROUTE 62 BY CALIFORNIA HIGHWAY PATROL VIA TWITTER AT 10:52 P.M. PST. |
| Nov 19, 10:52 PM PST | FLASH FLOOD | 10 W Rice, CA | CHP REPORTS VEHICLE STRANDED IN THE MIDDLE OF FLOODED ROADWAY. |
| Nov 19, 10:58 PM PST | FLASH FLOOD | 1 Wsw Vidal Junction, CA | HIGHWAY 62 CLOSED DUE TO FLOODING. REPORTED VIA TWEET FROM CALTRANS DISTRICT 8. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 5.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1292 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
360
WGUS55 KVEF 200509
FFWVEF
CAC071-200800-
/O.NEW.KVEF.FF.W.0054.191120T0509Z-191120T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
909 PM PST Tue Nov 19 2019
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southeastern San Bernardino County in southern California...
* Until midnight PST.
* At 906 PM PST, local law enforcement reported flash flooding along
Highway 62 west of Vidal Junction. Radar is also showing heavy
rain which will likely continue through midnight. Highway 95 north
of Vidal Junction will also see the effects of heavy rain with
flash flooding possible.
* Some locations that will experience flooding include...
Highway 95 At Mile Marker 29, Aqueduct Road, and Vidal Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3404 11567 3445 11546 3449 11453 3408 11451
3407 11532 3412 11552 3407 11555 3409 11560
3403 11560
$$
ASG4 follow-up statements
164
WGUS75 KVEF 200610
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1010 PM PST Tue Nov 19 2019
CAC071-200800-
/O.CON.KVEF.FF.W.0054.000000T0000Z-191120T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
1010 PM PST Tue Nov 19 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PST FOR
SOUTHEASTERN SAN BERNARDINO COUNTY...
At 1005 PM PST, local law enforcement reported heavy rain and
flooding along Highway 62 west of Vidal Junction. Flooding has also
been reported on Highway 95 north of Vidal Junction. Rainfall totals
have generally been between half and one inch and additional
rainfall will occur at least through midnight so additional flooding
is likely.
Some locations that will experience flooding include...
Highway 95 At Mile Marker 29 and Vidal Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3404 11567 3445 11546 3449 11453 3408 11451
3407 11532 3412 11552 3407 11555 3409 11560
3403 11560
$$
ASG386
WGUS55 KVEF 200755
FFWVEF
CAC071-201100-
/O.EXT.KVEF.FF.W.0054.000000T0000Z-191120T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1155 PM PST Tue Nov 19 2019
The National Weather Service in Las Vegas has extended the
* Flash Flood Warning for...
Southeastern San Bernardino County in southern California...
* Until 300 AM PST.
* At 1152 PM PST, local law enforcement reported flash flooding
along Highway 62 west of Vidal Junction. Moderate rainfall is
will persist across the warned area over the next several hours.
* Some locations that will experience flooding include...
Highway 95 At Mile Marker 29 and Vidal Junction.
Additional rainfall amounts up to an inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3404 11567 3445 11546 3449 11453 3408 11451
3407 11532 3412 11552 3407 11555 3409 11560
3403 11560
$$
Boothe198
WGUS75 KVEF 200933
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
133 AM PST Wed Nov 20 2019
CAC071-201100-
/O.CON.KVEF.FF.W.0054.000000T0000Z-191120T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
133 AM PST Wed Nov 20 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM PST FOR
SOUTHEASTERN SAN BERNARDINO COUNTY...
At 127 AM PST, Doppler radar indicates moderate rainfall occurring
along Highway 62 west of Vidal Junction. Additional rainfall amounts
up to half an inch will enhance ongoing flooding.
Some locations that will experience flooding include...
Highway 95 At Mile Marker 29 and Vidal Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3404 11567 3445 11546 3449 11453 3408 11451
3407 11532 3412 11552 3407 11555 3409 11560
3403 11560
$$
Boothe228
WGUS75 KVEF 201054
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
254 AM PST Wed Nov 20 2019
CAC071-201103-
/O.EXP.KVEF.FF.W.0054.000000T0000Z-191120T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
254 AM PST Wed Nov 20 2019
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SAN BERNARDINO COUNTY
WILL EXPIRE AT 300 AM PST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures along
Highways 62 and 95.
LAT...LON 3404 11567 3445 11546 3449 11453 3408 11451
3407 11532 3412 11552 3407 11555 3409 11560
3403 11560
$$
BootheWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Nov 19, 8:10 PM PST, 59 minutes earlier.
Area forecast discussion, Nov 19, 8:10 PM PST, 59 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 810 PM PST Tue Nov 19 2019 .SYNOPSIS...Two storm systems will bring widespread rain and the first significant snowfall of the season above 6000 feet through midweek. The best chances for heavy precipitation will be tonight through Wednesday, with showers lingering through Thursday, before dry weather returns Friday through the weekend. Temperatures will be 10 to 20 degrees cooler Wednesday and Thursday, with very slow recovery expected over the weekend. && .UPDATE...Heavy precipitation event just beginning across the region this evening ans highly anomalous atmospheric moisture content combines with an incoming closed low. Heaviest precipitation continues to be favored across Northwest Arizona and the Colorado River Valley, where widespread rainfall totals of 1-2 inches are possible. In fact, localized pockets of training thunderstorms may result in very isolated totals exceeding 3 inches. Flash flooding will remain a concern overnight as this system unfolds. Further west, light showers have begun to break out near Las Vegas and expect this trend to continue overnight, though rainfall totals exceeding a tenth of an inch in Las Vegas overnight are looking less likely. Additional rainfall with greater precipitation accumulation will probably hold off in Vegas until tomorrow morning. Overall, the forecast remains in good shape. However, I did update the grids to boost PoPs to near 100 percent for areas where rain is ongoing. Also skewed PoPs downward through the early morning hours across our far western zones near Death Valley and the Owens Valley where dry conditions will hold on until stronger forcing arrives during the early morning hours. -Outler- && .AVIATION...For McCarran...Breezy winds have persisted through the evening hours, with winds becoming more south to southeast as rain creeps closer to the Valley. Gusts have generally been 20 to 25kts, and expect that to continue through about midnight before winds drop back to around 10kts with gusts ending. Low confidence that gusts will become more intense at times the next few hours ahead of the main precipitation, as isolated observations have reported sudden gusts 35 to 45kts due to virga. Continuing to watch rain move north and west towards the area. Current timing in the TAF looks good, with rain moving in after 06Z. Light to occasionally moderate rain is possible through the night at times. Ceilings may drop lower than current forecast, with BKN 3-5kft possible with any heavier precipitation. However, the better chance for low ceilings would be Wednesday afternoon and confidence is low in any clouds lower than 5000ft at this time. For the rest of southern Nevada, northwest Arizona and southeast California...A broad area of rain with isolated embedded thunderstorms has pushed into the Colorado River Valley through southern NV into NW AZ this evening. MVFR ceilings and occasional moderate rain has been reported with this precipitation. Precipitation is expected to continue through the night over this area, with heavy rain possible and ceilings below 5000ft possible at times at IFP and EED. AT DAG, scattered showers are possible at times through the night but should not be as intense or widespread at areas further east. Elsewhere, precipitation will be slow to fill in, and should take most of the night for showers to develop. South to southeast winds will continue through the first half of tonight, with widespread gusts 20 to 30kts. Winds should diminish after midnight and would remain around 10kts && .SHORT TERM...through Thursday night. Things are finally underway this afternoon. Satellite loop showed the cutoff upper low west of the Baja slowly beginning to move northeast under the influence of the northern stream low center which was near San Francisco and moving south. Ahead of the cutoff low, moisture from the remnants of Tropical Storm Raymond was streaming north over Arizona and southern California, with radar returns slowly increasing and expanding this afternoon, along with isolated lightning flashes and strikes. High resolution models still show some instability from the Colorado River Valley eastward through midnight, which would support at least spotty thunderstorms until the air column saturates and wipes out the instability. As has been noted for days, the biggest concern has been the sharp gradient in precip amounts from northwest to southeast. The main change in the models this morning has been to shift and tighten this gradient somewhat, with heavier amounts up to three inches now in southern and eastern Mohave County and a very sharp gradient from one to three inches along the Colorado River Valley to less than half an inch near Amboy. The Flash Flood Watch for Mohave County and adjacent areas of Clark and San Bernardino still looks good, as does the Winter Storm Warning for the Clark County mountains. The models have pulled higher precip amounts a bit farther west into Lincoln County, which poses two problems - one, whether to expand the Flash Flood Watch there, and two, whether to add a Winter Storm Warning for the higher elevations above most of the towns. At this time, will hold off on that, but will brief the next shift to keep an eye on the precip trends in that area. Still concerned that the Sierra and White Mountains of Inyo County may not get as much snow as previously expected due to the slightly faster speed/shorter duration of the storm, but will leave the Warning in place so that anyone who has been enjoying the sunny and unseasonably warm weather up there can be aware of the sudden change. Still expecting the highest precip intensity to be over by Thursday morning, followed by chances tapering off from west to east during the day and evening. .LONG TERM...Friday through next Tuesday. As models work to resolve the exit of the significant weather system mentioned in the above discussion, agreement continues to increase regarding a follow-up closed low pressure system forming down the California Coast on Friday. This low pressure system shouldn't cause much in the way of impacts for our area and we can expect a weekend with clear skies, dry conditions and seasonal temperatures. However, the location of the aforementioned low will help determine the exact position of the dominant northwesterly pattern that will set up going into the work week. Through the day on Monday, a shortwave disturbance is expected to slide down this northwesterly flow toward our area. The deterministic GFS solution indicates this disturbance pushing directly through the northern portions of our forecast area bringing gusty northerly winds through the day on Monday - a forecast our local models are suggesting. Conversely, the deterministic ECMWF indicates this disturbance remaining north of our area with a marginal increase in northerly winds - a resolution that both the NBM and ECMWF ensemble members are reflecting. As a result, low confidence at this time with regard to details, but an uptick in northerly winds can be expected going into the next work week. Regardless, the approach of this shortwave disturbance could drop temperatures to below-average as we approach Thanksgiving. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. The main concerns will be heavy rain and flash flooding in Mohave County tonight and Wednesday, and heavy snow in the mountains of Inyo and Clark counties through Thursday. && SHORT TERM...Morgan LONG TERM/AVIATION...Varian/Wolf For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 19, 5:49 PM PST | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Nov 19, 8:53 PM PST | Areal Flood Advisory | VEF | San Bernardino | 5 hr |
| Nov 20, 1:47 AM PST | Areal Flood Advisory | VEF | San Bernardino | 4 hr |
| Nov 20, 2:46 AM PST | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Nov 20, 6:04 AM PST | Areal Flood Warning | VEF | San Bernardino | 5 hr |
| Nov 20, 6:41 AM PST | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.